Loss of pupillary light reactivity is one recognized indicator of poor prognosis after cardiopulmonary resuscitation (CPR). However, drug overdose, low cardiac output, and/or resuscitation drugs can lead to impaired pupillary light reflex. To investigate pupillary light reflex status before therapeutic hypothermia (TH) in relation to neurological outcome, we retrospectively reviewed the data of a prospectively implemented TH protocol in patients with cardiac arrest (CA) at Mayo Clinic in Jacksonville, Florida (January 2006-January 2012), and Mayo Clinic in Scottsdale, Arizona (August 2010-March 2014). During this period, all CA patients who underwent hypothermia were included. These patients were selected from an institutional database and hypothermia data set. The Cerebral Performance Category (CPC) at time of discharge was our primary outcome measure. A CPC of 1 to 2 was defined as good outcome and a CPC from 3 to 5 was defined as poor outcome. We identified 99 patients who had CA treated with TH. Twenty-nine patients (29%) had pupils that were nonreactive to light on admission examination before TH, eight of whom later had return of pupil reactivity by day 3. Two of these 29 patients (6.9%) had good outcome, compared to 24 of 70 patients (34.3%) with pupils that were reactive to light (p = 0.005). Both of these patients had CA after illicit drug overdose. Early nonreactive pupils occurred in almost a third of patients after CPR and before TH in our patient population. Recovery of pupillary light reactivity is possible, and in a small minority of those cases (particularly when CA is preceded by the use of illicit drugs), a good outcome can be achieved.
|Original language||English (US)|
|Number of pages||6|
|Journal||Therapeutic hypothermia and temperature management|
|State||Published - Aug 1 2016|
ASJC Scopus subject areas
- Critical Care and Intensive Care Medicine
- Anesthesiology and Pain Medicine